Hail, Harding
- When
- August 4, 12:30 AM MST
- Where
- Harding County, 3 mi SE of Harding
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.369, -103.786
Severe thunderstorms tracked from northwestern into south central South Dakota during the night and early morning hours, producing large hail and wind gusts to 80 mph. Wind damage was reported in northwestern Mellette County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms tracked from northwestern into south central South Dakota during the night and early morning hours, producing large hail and wind gusts to 80 mph. Wind damage was reported in northwestern Mellette County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 5:35 PM MST, 6 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 635 PM MDT SUN AUG 3 2008 .UPDATE...CONVECTION HAS BEEN STRUGGLING TODAY GIVEN LARGE-SCALE SUBSIDENCE...LOW-LEVEL COLD ADVECTION...AND CAPPING AROUND 700MB. HOWEVER...LOW-LEVEL WARM/THETA-E ADVECTION WILL DEVELOP IN EARNEST TONIGHT...STARTING OVER NERN WY THIS EVENING...THEN SPREADING OVER WRN SD AFTER 06Z. WATER VAPOR IMAGES ALSO SHOWED UPPER-LEVEL SUPPORT APPROACHING FROM SCNTRL MT/NWRN WY. PLENTY OF ELEVATED CAPE AND DEEP-LAYER SHEAR SHOULD THUS LEAD TO A ROUND OF SEVERE CONVECTION OVERNIGHT. THE FORECAST HAS THIS WELL HANDLED...BUT DID UPDATE TO REMOVE EVENING SEVERE WORDING OVER MOST OF WRN SD AS WE AWAIT THE APPROACHING WAVE. WILL ALSO UPDATE THE HWO TO REFLECT GREATEST CONFIDENCE OF SEVERE WEATHER TO THE NORTH OF KRAP. && .PREVIOUS DISCUSSION...LATEST SURFACE ANALYSIS PLOTS LOW PRESSURE ACROSS SOUTHEAST SOUTH DAKOTA WITH NORTHERLY FLOW BEHIND IT ACROSS THE CWA. TEMPS WERE GENERALLY IN THE 80S WITH DEWPOINTS IN THE 60S ACROSS THE SOUTH DAKOTA PLAINS...AND UPPER 40S/50S OVER NORTHEAST WYOMING. CENTRAL SOUTH DAKOTA IS QUITE MOIST WITH DEWPOINTS NEAR 70. VIS SAT SHOWS A RAPIDLY EVOLVING CU DECK ESPECIALLY ACROSS THE BLACK HILLS WHERE TOWERING CU HAVE ALREADY DEVELOPED. THE CAP IS OBVIOUSLY WEAKENING ENOUGH THIS AFTERNOON FOR STORMS...SO AM GOING WITH CHANCE POPS THESE EVENING WEST OF A LINE FROM NEAR KD07 TO KIEN...AND SLIGHT CHANCE ELSEWHERE. THERE IS PLENTY OF SHEAR FOR SUPERCELL DEVELOPMENT SO WILL MENTION SEVERE WORDING IN THE FORECAST. WITH NORTHERLY SURFACE WINDS THE POTENTIAL EARLY ON WILL BE FOR LEFT MOVING HAILERS...BUT WINDS ARE EXPECTED TO SHIFT MORE NORTHEASTERLY AND EVEN EASTERLY WHICH WOULD THEN SUPPORT SPLITTING AND RIGHT MOVING SUPERCELLS. AFTER MIDNIGHT...IT WILL LOOK LIKE A REPEAT OF LAST NIGHT WITH AN MCS MOVING THROUGH. A SHORTWAVE NOW MOVING INTO SOUTHERN IDAHO WILL CONTINUE E/NE ALONG THE MONTANA/WYOMING BORDER. STORMS WILL DEVELOP AS THE WAVE MOVES INTO BETTER THETA E AIR...AND EVOLVE INTO AN MCS. IT AGAIN LOOKS LIKE THE AREA MOST LIKELY TO BE AFFECTED WILL BE CENTERED OVER NORTHWEST SOUTH DAKOTA. WITH STRONG SHEAR VALUES REMAINING PAST 06Z...WILL CONTINUE THE MENTION OF SEVERE STORMS THROUGH THE REST OF THE NIGHT. WEAK CYCLONIC FLOW ALOFT WILL CONTINUE TOMORROW WITH A STRONG WAVE/COLD FRONT MOVING ACROSS MONTANA TOWARD NORTH DAKOTA/NORTHERN SOUTH DAKOTA. FORCING AHEAD OF THIS WAVE WILL KEEP CONVECTION ACTIVE THROUGH MUCH OF THE DAY ESPECIALLY ACROSS NORTHWEST SOUTH DAKOTA. SHEAR VALUES SHOW ENOUGH FOR SOME SEVERE STORMS THROUGH THE DAY. CONVECTION WILL END FROM WEST TO EAST AS THE COLD FRONT SWEEPS THROUGH THE AREA TOMORROW AFTERNOON AND EVENING. A NICE AND DRY DAY IS IN STORE FOR TUESDAY AND SKIES CLEAR OUT AND TEMPS REACH INTO THE 80S. EXTENDED...UPPER RIDGE OVER WESTERN NORTH AMERICA AND TROUGH OVER EASTERN NORTH AMERICA WEDNESDAY WILL SLOWLY SHIFT INTO AN UPPER RIDGE OVER CENTRAL NORTH AMERICA BY NEXT WEEKEND. THE RESULT WILL BE SMALL CHANCES FOR TSRA THROUGH FRIDAY...AND THEN GENERALLY DRY NEXT WEEKEND AS UPPER RIDGE TAKES OVER. TEMPERATURES WILL BE NEAR NORMAL. && .AVIATION...MAINLY VFR CONDITIONS EXPECTED TONIGHT. AN MCS WILL DEVELOP OVER EASTERN WY THIS EVENING AND SHIFT TO THE EAST NORTHEAST OVERNIGHT INTO THE DAKOTAS. LOCALIZED MVFR CIGS/VSBYS WILL BE PRESENT WITH THE STRONGEST STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && BUNKERS/CALDERON/HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 640 PM MDT SUN AUG 3 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 640 PM MDT (740 PM CDT) SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TONIGHT AN APPROACHING STORM SYSTEM WILL BRING SCATTERED THUNDERSTORMS TO THE AREA OVERNIGHT...ESPECIALLY ACROSS FAR NORTHEASTERN WYOMING... THE NORTHERN BLACK HILLS...AND NORTHWESTERN SOUTH DAKOTA. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH MONDAY AFTERNOON AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THOUGH A FEW STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS. A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR VARIOUS PARTS OF THE AREA FROM TUESDAY THROUGH FRIDAY. THE GREATEST POTENTIAL FOR SEVERE WEATHER DURING THIS PERIOD WILL BE ON WEDNESDAY. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS...WITH THE BEST CHANCE OVER SOUTHWESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. BUNKERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
953 PM MDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL SPEARFISH 44.50N 103.86W
08/03/2008 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
&&
MHOLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1002 PM MDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL SAINT ONGE 44.55N 103.72W
08/03/2008 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
&&
MHOLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1017 PM MDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 3 SE NISLAND 44.64N 103.51W
08/03/2008 E1.00 INCH BUTTE SD TRAINED SPOTTER
&&
MHOLMThe Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 07:28 UTC.
16 thunderstorm wind, 11 hail. Local standard time, as filed.
Tree limbs were broken by the strong wind gusts.
Strong winds uprooted trees, downed power lines, and caused minor damage to buildings.
Winds also gusted to 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123610, 123611, 123612, 132535, 123614, 123613, 123615, 123616, 123617, 123618, 123619, 123620, 123621, 123622, 123623, 123624, 123625, 123626, 123627, 123628, 123629, 123633, 123635, 123631, 123636, 123638, 123632.